Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Hey gang. I've been reading old posts for a while, and I hope that some of you may have some good advice for me. It seems as though different prescriptions work for different people, but I also have taken into consideration some side effects, etc.

All through high school I had beautifully clear skin. When I went to college, I began breaking out on my cheeks--medium-sized, painful pimples. I called Proactiv, and after a month or so the pimples completely went away. I had clear skin all through college.

Now that I've graduated college, my skin began breaking out again like it did four years ago. I'm still using Proactiv, but it doesn't seem to be helping. Is it possible that I developed an immunity to it? I am on ortho-tricyclen birth control, which seemed to help my acne during the month, but the week of the placebo pill wrecks havoc on my face. I recently quit coffee in hopes that the caffeine could have been contributing to breakouts and that quitting caffeine would help clear my face up. I've upped my water intake, and I'm trying to get more exercise. But the acne keeps getting worse. My most recent week of the placebo pill caused a huge breakout, and the red spots are still lingering, two weeks later. It seems as though the Proactiv makes the red spots worse, which I've heard BP can do.

All things considered, I'm going to the dermo tomorrow for the first time. I'm getting married in July and want more than anything to have the clear skin I took for granted in high school and college. Any suggestions? My fiance had much luck with minocyclene and told me to stray from topicals, but I'm not sure. Currently, I have small bumps all over my chin and several (6-9) red marks on both cheeks from my most recent breakout. No new zits since a couple of weeks ago, but I'm in the middle of my ortho-tricyclen pack, which could be helping. What is the best prescription to keep my face clear all month long and to allow for my current red marks to heal before July?

Share this post


Link to post
Share on other sites

I disagree with ol' lover boy and I would say stay away from anything oral for as long as you can. Oral antis just suppress the problem and often when you quit, the problem may come back twice as bad. Plus, there may be side effects to a drug like mino and if you get "hooked" for a long period, there are potential serious long-term risks. Stick with a topical retinoid and a topical antibiotic and see what that can do for you before you take anything orally. Plus, a huge prescription of patience is probably needed.

Share this post


Link to post
Share on other sites

You sound exactly like me. Same type of acne. We're probably about the same age (I'm in my mid-20's). We're on the same pill (I have problems with the placebo week too...it's because of the progestin). I began breaking out in college too. I did manage control it with proactiv.....until last summer. It just went nuts. I went from mild acne to what my derm called a moderate case of cystic acne in about three months. I had tried Dan's regimen, but it was way too harsh for my skin. It made me so dry and irritated and gave me wrinkles.

I went to a derm at the end of last summer after the I quit the regimen. My derm put me on Differin and Duac (a BP/Clindamycin combo). He wrote me a prescription for minocyclene, but I had to remind him that I'm allergic to cyclins....along with sulfa drugs like Bactrim. I really didn't want anything oral, but my derm said I had to fail two different antibiotics before he'd consider accutane (not that I even asked for it).

The differin helped but I still had some stubborn breakouts on my cheeks. I went back and he told me to just try the mino and see if I get a rash or get dizzy from it. I got the prescription, but I never filled it. I asked for Retin-A micro instead of Differn because it's a little more effective. It really did make a difference. I'm almost 100% clear, except I still get one or two during or right after the week of my placebo pills.

I'm considering changing my pill to Ortho-Cyclen, so I can see if taking it continuoiusly helps. I've called my doctor to get them to switch, but they never return my calls......

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×